Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 38, NWS Tucson, AZ

July 11, 2015Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 11, 2015, 2:24 PM MST for Graham County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2015, 2:24 PM MST (21:24 UTC)
Expired
Jul 11, 2015, 3:00 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Graham County, AZ

The radar

The Phoenix radar (KIWA), 143 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS55 KTWC 112124
SVRTWC
AZC009-112200-
/O.NEW.KTWC.SV.W.0038.150711T2124Z-150711T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
224 PM MST SAT JUL 11 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRAHAM COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 300 PM MST

* AT 223 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AND JUST 
  NORTHWEST OF CALVA...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CALVA...AND PORTIONS OF HIGHWAY 70 BETWEEN BYLAS AND PERIDOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... 
DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3311 11020 3342 11019 3331 10994
TIME...MOT...LOC 2123Z 233DEG 21KT 3324 11021 

$$

MEYER
2 follow-up statements
394 
WWUS55 KTWC 112144
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
244 PM MST SAT JUL 11 2015

AZC009-112200-
/O.CON.KTWC.SV.W.0038.000000T0000Z-150711T2200Z/
GRAHAM AZ-
244 PM MST SAT JUL 11 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR NORTHWESTERN GRAHAM COUNTY...

AT 242 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 11 MILES NORTHEAST OF CALVA...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY REMOTE AREAS NORTH OF BYLAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... 
DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3311 11020 3342 11019 3331 10994
TIME...MOT...LOC 2142Z 231DEG 26KT 3329 11005 

$$

MEYER
085 
WWUS55 KTWC 112159
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
259 PM MST SAT JUL 11 2015

AZC009-112208-
/O.EXP.KTWC.SV.W.0038.000000T0000Z-150711T2200Z/
GRAHAM AZ-
259 PM MST SAT JUL 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAHAM COUNTY
WILL EXPIRE AT 300 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT. THEREFORE THE 
WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3311 11020 3342 11019 3331 10994
TIME...MOT...LOC 2154Z 233DEG 21KT 3329 11005 

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:30 AM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 11, 9:30 AM MST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST SAT JUL 11 2015

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL THIS
WEEKEND AND DURING THE UPCOMING WEEK. A GRADUAL WARMING TREND WILL
ALSO OCCUR...WITH ABOVE AVERAGE DAYTIME TEMPERATURES RETURNING
DURING THE LATTER PART OF THE WEEK.

&&

.DISCUSSION...PLENTY OF MOISTURE ACROSS SOUTHEAST ARIZONA WITH
PRECIPITABLE WATER VALUES RANGING FROM 1.2 TO 1.4 INCHES ON CIRA
LAYERED/TOTAL PRECIPITABLE WATER ESTIMATES AND 12Z KTWC SOUNDING.
SURFACE DEW POINTS IN THE UPPER 50S TO MIDDLE 60S. WITH THE LOW NOW
WELL NORTH OF THE AREA THE RESIDUAL TROUGHINESS NEAR THE WEST COAST
HAS FILLED A BIT. AS THIS HAPPENS...THE RIDGE IS BUILDING BACK IN
FROM THE EAST...SO WE'RE SEEING A DEGREE OR TWO OF WARMING IN THE
400-700MB LAYER. ALSO...THE STRONG SOUTHWESTERLY FLOW IS SLOWLY
WEAKENING AND STARTING TO GAIN A MORE DOMINANT SOUTHERLY COMPONENT.
THIS MAKES FOR A BIT LESS CONVECTIVE POTENTIAL THAN YESTERDAY...BUT
STILL A MU CAPE IN THE 900 TO 1200 RANGE THIS AFTERNOON. SHEAR IS
ALSO A LITTLE LESS THAN YESTERDAY BUT STILL WELL ABOVE AVERAGE.
ISOLATED SEVERE MAINLY EAST OF TUCSON A CONCERN LATER TODAY. BASED
ON LATEST MESO SCALE MODEL TRENDS WE TWEAKED THE STORM COVERAGE UP A
LITTLE THIS AFTERNOON AND EVENING. WITH AN INCREASINGLY FAVORABLE
UPPER LEVEL DIFFLUENT FIELD IN EASTERN AREAS WE MAY SEE A LITTLE
MORE ACTION IN THE LATE NIGHT AND EARLY MORNING HOURS AS WELL.
PLEASE SEE THE PREVIOUS DISCUSSION FOR ADDITIONAL DETAILS.

&&

.AVIATION...VALID THRU 12/18Z. SCATTERED -TSRA/-SHRA FROM TUCSON
EASTWARD TO THE NEW MEXICO BORDER THIS AFTERNOON AND EVENING.
ISOLATED TO SCATTERED -TSRA/-SHRA WILL THEN CONTINUE MAINLY EAST OF
KTUS LATE TONIGHT INTO SUNDAY MORNING. OTHERWISE...CLOUD DECKS WILL
GENERALLY BE AT 6-12K FT AGL AND SURFACE WIND MAINLY LESS THAN 10
KTS INTO SUNDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS INTO THE UPCOMING WEEK. OTHERWISE...GENERALLY LIGHT
TERRAIN DRIVEN WINDS WILL PREVAIL...WITH OCCASIONAL AFTERNOON GUSTS
DUE TO STRONG DAYTIME HEATING.

&&

.PREV DISCUSSION...FAIRLY FAST SWLY FLOW ALOFT CONTINUED OVER SE
ARIZONA EARLY THIS MORNING IN RESPONSE TO A TROUGH ADJACENT THE WEST
COAST AND HIGH PRESSURE CENTERED OVER NORTHEAST TEXAS. THERE WERE NO
SIGNIFICANT CHANGES AMONGST THE 11/00Z GFS/ECMWF/CMC VERSUS PREVIOUS
SOLUTIONS REGARDING THE WEATHER SCENARIO THRU ABOUT THE MIDDLE OF
THE UPCOMING WEEK.

THE UPPER TROUGH IS PROGGED TO REMAIN QUASI-STATIONARY NEAR THE WEST
COAST THRU WED...AND HIGH PRESSURE ALOFT WILL CONTINUE TO BE
CENTERED OVER TEXAS. A SLY/SWLY 700-300 MB FLOW REGIME WILL MAINTAIN
ADEQUATE MOISTURE SUFFICIENT FOR ISOLATED TO SCATTERED
SHOWERS/TSTMS. A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING BRIEF
STRONG WIND GUSTS SIMILAR TO FRI. FAIRLY QUICK STORM MOTIONS SHOULD
MITIGATE THE THREAT OF WIDESPREAD HEAVY RAINFALL.

THE FOCUS OF ATTENTION AROUND MID-WEEK SHOULD THEN TURN TOWARD A
TROPICAL SYSTEM THAT IS PROGGED VIA THE 11/00Z GFS/ECMWF TO PASS
SOUTHWEST OF THE SOUTHERN TIP OF THE BAJA CALIFORNIA PENINSULA WED
OR WED NIGHT. THE GFS/ECMWF THEN TURNED THE SYSTEM WESTWARD TO A
POSITION AROUND 18N-20N/115W MIDDAY FRI. AT ANY RATE...HAVE
MAINTAINED ISOLATED TO SCATTERED COVERAGE OF SHOWERS/TSTMS THUR-FRI.
A VERY GRADUAL DAILY WARMING TREND WILL OCCUR DURING THE NEXT
SEVERAL DAYS...WITH ABOVE NORMAL HIGH TEMPS TO PREVAIL BY THUR-FRI.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/RASMUSSEN
PREV DISCUSSION: FRANCIS

In the hours before

Special weather statement, Jul 11, 1:39 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
139 PM MST SAT JUL 11 2015

AZZ509>511-112130-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
139 PM MST SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
230 PM MST...

AT 137 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF CALVA...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM...ALONG WITH LOCALLY HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
CALVA...AREAS OF HIGHWAY 70 BETWEEN BYLAS AND PERIDOT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3340 10985 3306 11028 3318 11044 3319 11044
      3319 11041 3322 11042 3323 11042 3339 11038
TIME...MOT...LOC 2037Z 214DEG 24KT 3318 11032

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:39 PM MSTSpecial Weather StatementTWCGraham51 min
Jul 11, 3:04 PM MSTSpecial Weather StatementTWCGraham56 min
Jul 11, 4:14 PM MSTSevere Thunderstorm WarningTWCCochise29 min
Jul 11, 4:55 PM MSTSpecial Weather StatementTWCCochise50 min
Jul 11, 4:59 PM MSTSpecial Weather StatementTWC46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.